Washington, 2010

Wildfire in Washington, July 12, 2010

July 12, 2010 · NWS PDT · 1 event in 1 county or zone

Winds of 32 mph and gusts to 50 mph fanned a wildfire just east of Dallesport which burned several hundred acres. The fire started near the intersection of Highways 14 and 197.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Winds of 32 mph and gusts to 50 mph fanned a wildfire just east of Dallesport which burned several hundred acres. The fire started near the intersection of Highways 14 and 197.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 12, 2:00 AM PST, 6 hours earlier.

Area forecast discussion, Jul 12, 2:00 AM PST, 6 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PDT MON JUL 12 2010

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT. AN INTENSE LOW PRESSURE
SYSTEM PASSING TO OUR NORTH WILL TIGHTEN PRESSURE GRADIENTS ACROSS
THE REGION TODAY. THIS WILL CREATE WINDY TO VERY WINDY CONDITIONS
ACROSS THE TWO STATE AREA WHICH HAS PROMPTED A WIND ADVISORY ACROSS
PORTIONS OF THE REGION THAT INCLUDES THE YAKIMA/KITTITAS
VALLEYS...COLUMBIA BASIN...THE GORGE AND FOOTHILLS OF THE BLUE
MOUNTAINS TODAY. IN ADDITION...BLOWING DUST IS POSSIBLE ACROSS NORTH
CENTRAL OREGON AND SOUTH CENTRAL WASHINGTON. NOTICEABLY COOLER
TEMPERATURES CAN BE EXPECTED TODAY AND TONIGHT.

THE VERY WINDY CONDITIONS SHOULD DECREASE TONIGHT AS THE LOW
PRESSURE SYSTEM SLOWLY MOVES AWAY FROM THE AREA. DRY CONDITIONS
SHOULD PERSIST INTO TUESDAY AS TEMPERATURES REMAIN BELOW NORMAL
THROUGH THE BEGINNING OF THE WORK WEEK.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY...A FLAT MID/UPPER LEVEL RIDGE
OF HIGH PRESSURE IN THE NE PACIFIC NEAR 42N...ORIENTED WEST TO
EAST...WILL PERSIST IN THAT AREA FROM WEDNESDAY THROUGH SATURDAY WITH
THE STORM TRACK ACROSS BRITISH COLUMBIA. THIS PATTERN WILL KEEP THE
FORECAST AREA IN A WESTERLY WIND FLOW WITH ATTENDANT DOWNSLOPE WINDS
EAST OF THE CASCADES PRODUCING SUBSIDENCE AND THEREFORE DRY AND
STABLE CONDITIONS. ON SATURDAY THE MODELS SHOW A MID/UPPER LEVEL
TROUGH MOVING EASTWARD IN THE NE PACIFIC. THE TROUGH WILL APPROACH
THE COAST AND BE NEAR 130W BY SUNDAY AFTERNOON THUS BACKING
MID/UPPER LEVEL WINDS FROM THE WEST TO THE SOUTHWEST...WITH
DOWNSLOPE WINDS EAST OF THE CASCADES CONTINUING THROUGH THE DAY ON
SATURDAY FOR DRY CONDITIONS.  POLAN

&&

.FIRE WEATHER...WINDS WILL INCREASE AND COMBINE WITH DRY FUELS IN
THE LOWER COLUMBIA BASIN ZONES AS WELL AS THE BLUE MOUNTAIN
FOOTHILLS AND THE EASTERN COLUMBIA GORGE TO CREATE CRITICAL FIRE
CONDITIONS DUE TO THE RECENT HOT AND DRY WEATHER TODAY. A RED FLAG
WARNING IS IN EFFECT FOR THESE AREAS FOR MOST OF MONDAY. WESTERLY
WINDS IN MANY LOCATIONS WILL BE 15-30 MPH WITH GUSTS TO 40-50 MPH.

&&

.AVIATION...12Z TAFS...MOSTLY CLEAR SKIES WITH JUST A FEW MID AND
HIGH LEVEL CLOUDS NEAR 10000 AND 25000 FT AGL. OTHERWISE...EXPECT
VFR CONDITIONS AT ALL TAF SITES FOR THE NEXT 24 HOURS. WINDS WILL
INCREASE THIS MORNING AND WILL BECOME STRONGER BY EARLY THIS AFTERNOON
IN MOST AREAS. A WIND ADVISORY IS IN EFFECT FROM 11 AM PDT THIS
MORNING UNTIL 11 PM PDT THIS EVENING FOR ALL TAF LOCATIONS EXCEPT AT
KRDM WHERE THE CASCADES WILL KEEP IT MORE SHELTERED FROM THE WESTERLY
WINDS. AREAS OF BLOWING DUST MAY DEVELOP IN THE COLUMBIA BASIN
AFFECTING MAINLY KPDT...KALW...AND KPSC...KPDT AND KALW WITH
VISIBILITY REDUCED TO 6SM THIS AFTERNOON AND WITH LESS BLOWING DUST
AT KYKM.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  80  48  76  50 /   0   0   0   0
ALW  81  50  78  53 /   0   0   0   0
PSC  85  53  82  50 /   0   0   0   0
YKM  82  45  78  48 /   0   0   0   0
HRI  83  49  80  50 /   0   0   0   0
ELN  72  52  75  50 /   0   0   0   0
RDM  82  37  80  37 /   0   0   0   0
LGD  79  45  74  44 /   0   0  10  10
GCD  81  42  75  44 /   0   0   0   0
DLS  75  53  76  52 /   0  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM PDT THIS
     EVENING ORZ041-042-044-501-504.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     ORZ041-044-501.

WA...RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM PDT THIS
     EVENING WAZ024-028-029-502.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     WAZ024-026>029.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING WAZ501.

     RED FLAG WARNING FROM 9 AM THIS MORNING TO 11 PM PDT THIS
     EVENING WAZ026-027.

&&

THREAT INDEX
TODAY : YELLOW
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/99/99
Hazardous weather outlook, Jul 12, 4:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT MON JUL 12 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

LOW RELATIVE HUMIDITY COMBINED WITH VERY WINDY CONDITIONS WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTH CENTRAL
WASHINGTON AND NORTH CENTRAL OREGON TODAY. PLEASE REFER TO
PRODUCT...PDXRFWPDT...FOR FURTHER DETAILS.

STRONG WIND
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON

AN INTENSE LOW PRESSURE SYSTEM WILL APPROACH THE AREA AND TIGHTEN
PRESSURE GRADIENTS ACROSS WASHINGTON AND OREGON CREATING BREEZY TO
VERY WINDY CONDITIONS TODAY. THE STRONGEST WINDS WILL OCCUR DURING
THE AFTERNOON AND EVENING HOURS WITH SUSTAINED WINDS BETWEEN 25 TO
40 MPH WITH GUSTS AROUND 50 MPH. WIND ADVISORIES ARE IN EFFECT FOR
TODAY AND ADDITIONAL INFORMATION CAN BE FOUND UNDER THE
HEADER...PDXNPWPDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS SHOULD CONTINUE WITH NEAR NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL WASHINGTON
AND NORTH CENTRAL OREGON DUE TO CRITICAL FIRE WEATHER CONDITIONS
ALONG WITH VERY WINDY WEST WINDS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Columbia River Gorge

When
July 12, 8:00 AM PST to 6:00 PM PST
Where
East Columbia River Gorge forecast zone
Reported by
Newspaper
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239322.